Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Mar 7, 2000, 1:21 PM MST for Cheyenne County, Kit Carson County, Colorado. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 1:21 PM MST (20:21 UTC)
- Expired
- Mar 7, 2000, 2:05 PM MST
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 1:25 PM MST | Hail 0.75 | Cheyenne Wells, CO | |
| Mar 7, 1:40 PM MST | Hail 0.75 | Burlington, CO | 1-2 inch hail depth |
| Mar 7, 1:56 PM MST | Hail 1 | Burlington, CO | |
| Mar 7, 2:10 PM MST | Hail 1 | Burlington, CO | |
| Mar 7, 2:10 PM MST | Hail 0.75 | Cheyenne Wells, CO | 3-4 inch hail depth |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 9:45 AM MST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 072022
SVRGLD
COC017-063-072105-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MST TUE MAR 7 2000
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 205 PM MST
* AT 121 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 19 MILES SOUTH OF BURLINGTON...OR 15 MILES NORTH OF
CHEYENNE WELLS...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURLINGTON AROUND 205 PM MST
HAIL UP TO GOLFBALL SIZE
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
$$
KPL
LAT...LON 3904 10252 3891 10236 3905 10216 3932 10208
3942 10231What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:29 AM MST, 10 hours 52 minutes earlier.
Area forecast discussion, Mar 7, 2:29 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND 229 AM MST TUE MAR 7 2000 ...POTENTIALLY STRONG THUNDERSTORMS ACROSS THE TRI-STATE AREA TODAY AND TONIGHT. ALSO STRONG NW WINDS ARE POSSIBLE WEDNESDAY... ATTM ISOLD/WDLY SCT TSRA WERE MVG RAPIDLY ACRS THE SW FA. THESE TSRA WERE MVG NE ALONG A DRY LINE WHICH WAS ROUGHLY FROM NORTON KS AND EXTENDED WEST TO COLBY THEN SW INTO SE COLORADO. DEW POINTS SOUTH OF THIS LINE WERE IN THE 50S AND LOOKING AT THIS LATEST GUIDANCE INDICATED INCREASING CAPE VALUES ACRS ALL THE CWA AND WERE HIEST BY 07/12Z. BELIEVE THIS DRY LINE WILL SHIFT WWARD AND WITH LAPSE RATES BETWEEN 7/5H WERE GREATER THAN 8C/KM. BY MORNING THUS INCREASING THE CHANCE FOR TSTORMS ACRS THE AREA. A MAJOR LOW OVER NW MEXICO ATTM WILL PUSH NE AND STRENGTHNS AS IT APPROACHES THE FA TODAY. ALL MODELS WERE UNDERFORECASTING THE LOW LVL MOISTR ATTM BUT THE AVN/ETA WERE SLIGHTLY BETTER AND MAY LEAN TOWARD THIS SOLN ESPECIALLY AFTER ANALYZING THE LATEST DATA...THE GLD NGM TMPS WERE FORECAST IN THE 40S WHEN THEY ARE IN THE UPPER 50S ATTM. AS THE MAJOR LOW MOVES NE TODAY TMPS DIF BETWEEN 850/5H WERE GREATER THAN 30C AND LAPSE RATES STILL WERE BETTER THAN 7C/KM ACRS THE FA. THE ETA WAS ALITTLE STRONGER AND SLOWER WITH THIS LOW WHERE THE AVN MOVES IT ACRS THE CWA BY MIDNIGHT. NEVERTHELESS...BEFORE THE LOW MOVES EAST OF THE FA...ALONG WITH ITS COLD FRONT...A 5H/COLD POCKET ALONG WITH VERY HIGH LAPSE RATES PUSHES ALONG THE S/E FA TONIGHT. IT APPEARS THE MOST SIGNIFICANT CONVECTIVE ACTIVITY WILL BE JUST SOUTH AND EAST OF THE FA AND MAY MINIMIZE CONVECTION ACRS THE CWA. STILL...AFTER ANALYZING FORECAST SOUNDINGS AND TIME SECTIONS... SOME VERY GOOD OMEGAS AHEAD OF THE PASSING COLD FRONT...ALONG WITH SIGNIFICANT LOW LVL MOISTR COMBINING WITH THE AFOREMENTIONED MAY PRODUCE STRONG TSRA TONIGHT. ALSO WITH THE FAST MVG STORMS...STRONG WINDS GUSTS ARE POSSIBLE AND WITH LOWERING FREEZING LVLS...HAIL IS ALSO POSSIBLE. AS THE LOW STRENGTHNS AND PASSES TO THE EAST OF THE FA WEDNESDAY MORNING...VERY STRONG NW SURFACE WINDS WILL FOLLOW. SUSTAINED WINDS IN EXCESS OF 40MPH WITH HIER GUSTS WINDS ARE A STRONG POSSIBILITY FOR WEDNESDAY. WITH THE POTENTIALLY ACTIVE STRONG TSTORM DAY TODAY... AND VERY STRONG WINDS WEDNESDAY...WILL LIKELY ISSUE A SPS. WRAP AROUND MOISTR PERSISTS WEDNESDAY AND TMPS WILL BE NOTICEABLY COLDER. THE AVN 850/TMPS REMAIN ABOVE 4C THRU THE DAY AND EXPECT THE PCPN TO REMAIN LIQUID ATTM ALTHO...THE COLDER ETA HAD SNOW AMTS ACRS THE OUR NORTHERN FA. I DO FEEL TMPS WILL BE TOO WARM BUT WITH THE COOLER TO COLDER AIR ADVTNG SOUTH MAY MENTION A MIXTURE ACRS THE N CWA WED. THE VERY WINDY TO STRONG NORTHWEST WINDS SHUD BEGIN TO DECREASE ACRS THE WESTERN FA WED NIGHT BUT PERSIST OVR THE EASTERN CWA. FOR THURSDAY THE WINDS SHUD FINALLY DECREASE ACRS ALL THE CWA BUT THE COOLR TMPS WILL LINGER ACRS THE EAST. WARMER AFTN TMPS ARE LIKELY ACRS THE WEST AS 850/TMPS REBOUND TO NEAR 10C BY LATE AFTN. A WEAK DISTURBANCE MOVES ACRS THE CWA FRIDAY AND MAY BRING OUR NEXT CHANCE FOR PCPN WITH THE POSSIBLY OF SOME -SN OVR THE N FA WHERE 850/TMPS FALL BELOW 0C. THIS DISTURBANCE MOVES EAST SATURDAY BUT THE COOLR TMPS REMAIN ALONG WITH SOME MID LVL CLOUD COVER. .GLD...NONE. VPAPOL
In the hours before
Special weather statement, Mar 7, 10:26 AM MST, 2 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MST TUE MAR 7 2000 AN INTENSE UPPER LEVEL SYSTEM WITH A COLD FRONT WILL COMBINE TO TRIGGER THUNDERSTORMS OVER FAR EASTERN COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY AND TONIGHT. THE COLD FRONT WILL MOVE ACROSS FAR EASTERN COLORADO THIS EVENING AND INTO WESTERN KANSAS AND NEBRASKA TONIGHT. AS THE FRONT INTERACTS WITH GULF MOISTURE...SOME STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON OVER AREAS MAINLY SOUTHWEST OF A LINE FROM TRENTON NEBRASKA TO GOVE KANSAS. STORMS THIS EVENING WILL THREATEN AREAS EAST OF THE LINE... INCLUDING MCCOOK...NORTON AND HILL CITY. EXPECT LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING WITH THE STRONGER STORMS. SKIPPER
Special weather statement, Mar 7, 10:48 AM MST, 2 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080600- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD INTRO STATEMENTS... NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MST TUE MAR 7 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS EVENING OVER THE ENTIRE AREA. AN INTENSE UPPER LEVEL SYSTEM WITH A COLD FRONT WILL COMBINE TO TRIGGER THUNDERSTORMS OVER FAR EASTERN COLORADO...NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY AND TONIGHT. THE COLD FRONT WILL MOVE ACROSS FAR EASTERN COLORADO THIS EVENING AND INTO WESTERN KANSAS AND NEBRASKA TONIGHT. AS THE FRONT INTERACTS WITH GULF MOISTURE...SOME STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON OVER AREAS MAINLY SOUTHWEST OF A LINE FROM TRENTON NEBRASKA TO GOVE KANSAS. STORMS THIS EVENING WILL THREATEN AREAS EAST OF THE LINE..'. INCLUDING MCCOOK...NORTON AND HILL CITY. EXPECT LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING WITH THE STRONGER STORMS. SKIPPER
Local storm report, Mar 7, 11:23 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1128 AM 20 SW KIT CARSON CO .75 INCH HAIL
03/07/00 CHEYENNE REPORTED BY PUBLIC.Local storm report, Mar 7, 12:22 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
%
1128 AM 20 SW KIT CARSON CO .75 INCH HAIL
03/07/00 CHEYENNE REPORTED BY PUBLIC.Special weather statement, Mar 7, 12:48 PM MST, 33 minutes before
NEZ079>081-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1248 PM MST TUE MAR 7 2000 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST NEBRASKA FROM 2 PM CST (1 PM MST) UNTIL 7 PM CST (6 PM MST)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF WESTERN NEBRASKA INCLUDING DUNDY...HITCHCOCK AND RED WILLOW COUNTIES OF FAR SOUTHWEST NEBRASKA. STRONG TO SEVERE THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN COLORADO AND INTO EXTREME SOUTHWEST NEBRASKA THIS AFTERNOON. LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SOME OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. SKIPPER
Local storm report, Mar 7, 1:17 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT TUE MAR 07 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 2 SW FLAGLER CO 1 INCH HAIL
03/07/00 KIT CARSON
1233 PM FLAGLER CO 2 INCH HAIL
03/07/00 KIT CARSON
1255 PM 6 SW CHEYENNE WELLS CO .88 INCH HAIL
03/07/00 CHEYENNE
0100 PM CHEYENNE WELLS CO 1 INCH HAIL
03/07/00 CHEYENNE
0105 PM CHEYENNE WELLS CO 1.75 INCH HAIL
03/07/00 CHEYENNEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:21 AM MST | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Mar 7, 12:22 PM MST | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| Mar 7, 12:39 PM MST | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Mar 7, 2:03 PM MST | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Mar 7, 2:07 PM MST | Severe Thunderstorm Warning | GLD | Cheyenne | 18 min |
| Mar 7, 2:28 PM MST | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Mar 7, 2:49 PM MST | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 61 min |
| Mar 7, 3:42 PM MST | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Mar 7, 3:47 PM MST | Tornado Warning | GLD | Yuma | 13 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.